MAUDE Adverse Event Report: BIOMÉRIEUX ITALIA S.P.A. VIDAS® 3

BIOMÉRIEUX ITALIA S.P.A. VIDAS® 3
Model Number 412590
Medical Device Problem Code Failure to Calibrate (2440)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the vidas® 3 system is a complete stand-alone immunodiagnostic system intended for trained and qualified laboratory technicians (daily routine use) and laboratory administrators (application configuration).Vidas® brahms pct¿ (pct) is an automated test for use on the instruments of the vidas® family for the determination of human procalcitonin in human serum or plasma (lithium heparinate) using the elfa (enzyme-linked fluorescent assay) technique.Used in conjunction with other laboratory findings and clinical assessments, vidas® brahms pct¿ is intended for use as follows: to aid in the risk assessment of critically ill patients on their first day of icu admission for progression to severe sepsis and septic shock.To aid in assessing the cumulative 28-day risk of all-cause mortality for patients diagnosed with severe sepsis or septic shock in the icu or when obtained in the emergency department or other medical wards prior to icu admission, using a change in pct level over time.To aid in decision making on antibiotic therapy for patients with suspected or confirmed lower respiratory tract infections (lrti) ¿ defined as community-acquired pneumonia (cap), acute bronchitis, and acute exacerbation of chronic obstructive pulmonary disease (aecopd) ¿ in an inpatient setting or an emergency department.To aid in decision making on antibiotic discontinuation for patients with suspected or confirmed sepsis.Issue description: on 22-jun-2023, a customer in the united states notified biomérieux of observing overestimated test results on section c of vidas 3, 412590, serial number (b)(6) compared to other sections.The customer stated that one patient was tested with vidas brahms procalcitonin 60t ( 30450-01 ) lot 1009761450 and obtained an overestimated test result (128.67 ng/ml) on section c.This result was suspected as erroneous so reran on a different section.The result of this second run was < 0.05 ng/ml.The original result was sent out incorrectly.But according to the physician, this had no impact on patient care.The customer reran all samples in other sections of vidas 3 and confirmed no other tests are impacted.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal investigation was performed following a notification from a customer in the united states regarding an overestimated result on section c (position c1) of vidas 3 instrument (serial number(b)(6) , software version 1.3.2) using the assay vidas brahms procalcitonin 60t (ref.(b)(4).The overestimated result (128.67 ng/ml) was therefore rerun on a different instrument section (position a2); the result of the second run was < 0.05 ng/ml, confirming that the original result was wrong.The customer also performed a retrospective analysis and reran all samples in the other instrument sections, confirming that no other result was impacted by the complained issue.Investigation results: the first part of the investigation was performed on site by the field service engineer (fse).Based on the performed tests, it was decided to replace the pump of section c.This action solved the issue and the system operated per manufacturing specifications.The second part of the investigation was the analysis of the instrument logs.This analysis showed that there is no issue on the instrument related to either temperatures of the sections, pipettor or scanner head.A slight drift of the time of the pressure value for the section c position 1 was observed, but it does not justify the customer's issue reported in this complaint: it¿s a very small drift not triggered by any alarm, that cannot explain the overestimated vidas brahms pct results.It was not possible to investigate directly on the instrument since the replaced pump was scrapped by the fse, therefore making it impossible to identify any potential specific instrument component failure.Conclusion: the actions taken by the fse solved the customer's issue.Despite all the actions performed during biomérieux's investigation, the root cause of the issue could not be determined.Regarding the impact of this issue on the results, the outcomes of the retrospective analysis confirm that no other result was impacted by the issue; considering that the suspicious sample was successfully rerun, any impact on the patient can be excluded.

Brand Name
VIDAS® 3
Common Device Name
VIDAS® 3
Manufacturer (Section D)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano,
firenze 50012
IT  50012
Manufacturer (Section G)
BIOMÉRIEUX ITALIA S.P.A.
via di campigliano,
firenze 50012
IT   50012
Manufacturer Contact
dima amro
5 rue des aquedcus
craponne 69290
FR   69290
MDR Report Key17352943
Report Number9615037-2023-00006
Device Sequence Number17652750
Product Code JJE
UDI-Device Identifier03573026380175
UDI-Public03573026380175
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K141133
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number412590
Device Catalogue Number412590
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2023
Supplement Date Received by Manufacturer08/24/2023
Initial Report FDA Received Date07/19/2023
Supplement Report FDA Received Date08/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown